Aims To evaluate progression of morphological alterations in chloroquine (CQ) or hydroxychloroquine (HCQ) retinopathy after drug cessation.
Methods Eleven female patients (age range at drug cessation 46–78 years; treatment duration 5–20 years) were examined between 2.1 and 7.1 years after drug cessation. In addition to clinical examination, they underwent high-resolution optical coherence tomography (OCT) (spectral domain OCT (SD-OCT); Spectralis OCT, Heidelberg Engineering, Germany), fundus autofluorescence (FAF), near-infrared autofluorescence (NIA; HRA2, Heidelberg Engineering, Germany) and ultra-wide-angle fundus autofluorescence (UW-FAF; Optos 200Tx; Optos PLC, UK).
Results Two patients with very limited parafoveal retinopathy did not present with progression within 3 years. In the remaining nine patients, visual acuity deteriorated and progression of retinal degeneration could be documented. FAF, UW-FAF and NIA changes included an increase of affected area or a regional increase or decrease of FAF or NIA intensity. SD-OCT changes included reduction of retinal thickness, an increased area of photoreceptor or retinal pigment epithelial loss, development or increase of cystoid macular oedema (4/9) or development of epiretinal membranes (5/9). Therapy of cystoid macular oedema was of limited benefit.
Conclusions CQ retinopathy can progress over a long period of time after drug cessation and may be complicated by cystoid macular oedema, epiretinal membrane formation and peripheral involvement.